Topics:

Side Effects of the Treatment of Ovarian Cancer Can Have Great Impact on Activities of Daily Living

Side Effects of the Treatment of Ovarian Cancer Can Have Great Impact on Activities of Daily Living

NEW YORK—Treatment of ovarian cancer can cause side effects that have a
significant impact on patients’ everyday lives, including walking,
according to Lois Almadrones, RN, MS, MPA, clinical nurse specialist,
Gynecology Service, Memorial Sloan-Kettering Cancer Center in New York.
Speaking at an industry-sponsored symposium held in conjunction with the
Oncology Nursing Society annual meeting, she outlined approaches to improve
the management of palmar-plantar erythrodysesthesia (PPE), peripheral
neuropathy, and hypersensitivity to some chemotherapeutic agents.

Palmar-Plantar Erythrodysesthesia

PPE, which is often also associated with skin erythema at pressure points
of the body, pain, swelling, peeling, and sometimes vulvovaginitis, is dose
and cycle dependent, Ms. Almadrones reported. For several days after
receiving pegylated liposomal doxorubicin, patients can help alleviate
symptoms by wearing loosely fitting clothes and shoes, and avoiding
sunlight, exercise, and pressure on their skins, she advised.

Ice packs and cool water soaks applied to affected areas help, as do
cooling creams and vitamin B6 (100 mg daily). One inventive patient, Ms.
Almadrones related, soothed her sore feet by placing them in bags of frozen
peas.

Peripheral Neuropathy

Cisplatin (Platinol), paclitaxel (Taxol), and carboplatin (Paraplatin)—all
"mainstay agents" in ovarian cancer treatment—can cause
peripheral neuropathy, Ms. Almadrones continued. It can affect sensory,
motor, and autonomic nerves, causing pain, weakness, and bowel, bladder, and
sexual problems, among other symptoms. Walking is also often affected, and
oncology nurses can frequently detect neuropathy by looking for changes in a
patient’s gait, she noted.

Neuropathies often develop at the third or fourth treatment and can last
up to 6 months before improving. "Patients are scared" if they don’t
know that these problems are the known side effects of treatment and not
indications that the cancer is worsening, she said.

Pages

 
Loading comments...

By clicking Accept, you agree to become a member of the UBM Medica Community.